Alert archive / Pennsylvania / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS State College, PA

June 23, 20174 counties in Pennsylvania

NWS State College, PA issued this flash flood watch at Jun 23, 2017, 2:16 PM EDT for 4 counties in Pennsylvania. It took effect at Jun 23, 2017, 6:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 23, 2017, 2:16 PM EDT (18:16 UTC)
In effect from
Jun 23, 2017, 6:00 PM EDT
Expired
Jun 24, 2017, 3:44 AM EDT
In force
10 hr
Issued by
NWS State College, PA
Flood severity
None

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 93 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WGUS61 KCTP 231816
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service State College PA
216 PM EDT Fri Jun 23 2017



PAZ024-025-033-034-240230-
/O.NEW.KCTP.FF.A.0005.170623T2200Z-170624T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
216 PM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
LATE TONIGHT...

The National Weather Service in State College has issued a

* Flash Flood Watch for a portion of central Pennsylvania, 
  including the following areas, Bedford, Blair, Cambria, and 
  Somerset. 

* From 6 PM EDT this evening through late tonight

* An approaching front and the remnants of Tropical Storm Cindy
  will bring a plume of deep tropical moisture and the potential
  for torrential flooding downpours to the region this evening 
  into the overnight.

* Expect the possibility of streams and creeks to overflow their
  banks. Also expect road closures and flooding of normal low
  lying poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

La Corte
2 follow-up statements
515 
WGUS61 KCTP 240405
FFACTP

Flood Watch
National Weather Service State College PA
1205 AM EDT Sat Jun 24 2017


PAZ024-025-033-034-240900-
/O.CON.KCTP.FF.A.0005.000000T0000Z-170624T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
1205 AM EDT Sat Jun 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

The Flash Flood Watch continues for

* A portion of central Pennsylvania, including the following 
  areas, Bedford, Blair, Cambria, and Somerset. 

* Until 5 AM EDT early this morning

* An approaching cold front and the remnants of Tropical Storm 
  Cindy will bring a plume of deep tropical moisture and several 
  more hours of steady light to moderate intensity rainfall. Brief
  periods of heavy rainfall are possible.

* Expect the possibility of some streams and creeks to overflow 
  their banks. Also expect possible road closures and flooding of 
  normal low lying poor drainage areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Review flood safety and preparedness information at
weather.gov/flood.

&&

$$

Lambert
087 
WGUS61 KCTP 240744
FFACTP

Flood Watch
National Weather Service State College PA
344 AM EDT Sat Jun 24 2017

PAZ024-025-033-034-240845-
/O.CAN.KCTP.FF.A.0005.000000T0000Z-170624T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cambria-Blair-Somerset-Bedford-
Including the cities of Johnstown, Altoona, Somerset, and Bedford
344 AM EDT Sat Jun 24 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Pennsylvania has
been cancelled. Heavy rain has exited the area. Runoff from
earlier heavy rain will continue early this morning with rises 
expected on creeks and streams, but no significant flooding is
expected. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Jun 23, 2:13 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 23, 2:13 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
213 PM EDT Fri Jun 23 2017

.SYNOPSIS...
The combination of an approaching frontal system and the
remnants of Tropical Storm Cindy will funnel a plume of deep
tropical moisture into the region today and tonight.
The cold front will push east across the region during the
morning or early afternoon hours Saturday, followed by drier and
cooler air with comfortable humidity that will last through
much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The first wave of rain is still falling on much of the Central
and Northern Mountains. RAP shows CAPEs nudging upward over
southern PA as the leading edge of the real soupy PWAT air
starts to surge into the NERN US. Analysis shows PWATs exceeding
2" (2-4 sigma) in a wide swath from the Louisiana Gulf Coast up
into eastern Ohio and western PA, and moisture transport
vectors are all pointing the plume right toward our CWA.

While much of the late morning into the mid afternoon will end
up with off and on showers over most of the region, by mid to
late afternoon a more substantial area of rain will
develop/advect into the area as the best moisture associated
with the remnants of Cindy, over far SERN Missouri at 12Z,
begins to affect the forecast area.

From earlier...

Kept temps close to Superblend/National Blend...ranging from
the low 70s over the northwest mountains, where overcast skies
are expected, to the mid 80s over the Lower Susq Valley, where
model RH profiles support partly sunny skies by afternoon.

&&

.SHORT TERM /SATURDAY/...
*Heavy rain and short-term flooding risk Friday-Friday night.

Local heavy rain threat will last into tonight, but confidence
not sufficient for a Watch at this time. Deep tropical moisture
(PW locally 2"+) associated with the remnants of TS Cindy will
combine with the approaching northern stream trough and cold
front to bring a slightly elevated risk of locally heavy
rainfall and potential flooding to portions of central PA.
Factors arguing against a Watch at this time are fairly narrow
window of heavy rainfall and general longer duration of 2"+
rainfall totals...occurring over a 12 hour plus timeframe.

If one area has a greater risk of minor flooding...it would be
the Laurel Highlands where a multi- model blend incorporating
HIRES models/CAMs remains fairly consistent with location of
max QPF. Enhanced terrain lift will also be a factor over a
region that has the lowest ambient short-term FFG in the CWA.

HWO continues to highlight lower end +RA/FF risk at this time -
later shifts should consider a FF watch at shorter ranges with
increasing confidence.

Heavy rain threat winds down late tonight as deepest
subtropical moisture is shunted east of the region after
midnight. Expect lingering moisture/rainfall associated with
the moisture remnants of TS Cindy to exit the area by Saturday
afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
From a large scale perspective, the medium range forecast will
feature a seasonably strong/amplified upper trough settling over
the Northeast U.S into next week. The theme continues to be
above avg confidence in the pattern but low confidence in the
details.

Drier, low PW air arrives behind the cold front later Saturday with
decreasing clouds and lowering humidity providing a nice start
to the weekend. An extended period of comfortable, low-humidity
conditions with temperatures near to below late June climatology
are expected to last through the early part of next week. A few
cool nights early next week with min temps 40-55F.

Precipitation opportunities will be modulated by shortwave
impulses reflecting weak surface fronts/troughs which have low
predictability at this range. Any pcpn would be generally
scattered in nature and on the light side given below normal
moisture levels for late June. The 22/12z GEFS shows PW values
remaining below average through midweek which would tend to
favor mainly dry wx.

Temperatures should stay on the cooler side of climo through
midweek as the upper level trough shifts east of the area.
Differences continue with the trough evolution later in the
week with the GFS initially more amplified before building SE
U.S. ridge. The EC generally maintains a mean trough over the
Northeast CONUS into the second half of next week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Widespread MVFR/IFR remains in place across central PA this
aftn, as the remnants of TS Cindy make their way across the
area. Showers are moving in from the west, some with locally
heavy downpours and sudden reductions in vsby. Thunderstorms
should develop as well, especially across srn PA where the sun
has come out. Storms may contain gusty winds.

Showers/storms will persist into this eve and tonight, with
localized downpours remaining likely. This will result in
significant reductions in both vsbys and cigs.

Gradual improvement to VFR is expected area-wide on Saturday,
as the system pulls east of the region.

.OUTLOOK...

Sat...Scattered restrictions in AM showers...otherwise
becoming VFR.

Sun...Mainly VFR.

Mon-Tue...Mainly VFR, but with a chance of SHRA/TSRA.

Tue...VFR.

&&

.EQUIPMENT...
KCCX radar will be offline for approximately 4 days starting
Saturday, June 24th for technicians to install the first of 4
major service-life extension upgrades. The work on the radar has
been scheduled to minimize potential impacts to operations and
will be delayed if hazardous weather is forecast.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...Evanego
EQUIPMENT...Lambert
Hazardous weather outlook, Jun 23, 1:46 PM EDT, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
146 PM EDT Fri Jun 23 2017

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-241800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
146 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

Strong to severe thunderstorms with gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-033-034-241800-
Cambria-Blair-Somerset-Bedford-
146 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

This area most likely to experience potential flooding especially
over the Laurel Highlands where some spots are already saturated
from previous rainfall.

Severe thunderstorms with damaging winds 60 mph or greater are
possible. An isolated weak, brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-036-056>059-063>066-241800-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
146 PM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Heavy rain may produce short-duration flooding in urban and poor
drainage areas. Road closures are possible. Small streams and creeks
are most susceptible to flooding.

Severe thunderstorms with damaging winds 60 mph or greater are
possible. An isolated weak, brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:27 PM EDTSpecial Weather StatementCTPCumberland33 min
Jun 23, 2:18 PM EDTSpecial Weather StatementCTPCambria27 min
Jun 23, 2:40 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Huntingdon65 min
Jun 23, 3:20 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry40 min
Jun 23, 3:29 PM EDTSpecial Weather StatementCTPCambria31 min
Jun 23, 3:56 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry, York64 min
Jun 23, 4:18 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill42 min
Jun 23, 4:25 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon65 min
Jun 23, 4:27 PM EDTSpecial Weather StatementCTPSomerset48 min
Jun 23, 4:35 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York55 min
Jun 23, 4:43 PM EDTAreal Flood AdvisoryCTPBlair, Cambria3 hr
Jun 23, 5:16 PM EDTSpecial Weather StatementCTPBedford29 min
Jun 23, 5:27 PM EDTSevere Thunderstorm WarningCTPLancaster33 min
Jun 23, 6:02 PM EDTSpecial Weather StatementCTPFranklin, Fulton, Huntingdon, Juniata, Perry43 min
Jun 23, 6:04 PM EDTSpecial Weather StatementCTPLebanon26 min
Jun 23, 6:34 PM EDTSpecial Weather StatementCTPSchuylkill41 min
Jun 23, 6:43 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Dauphin, Franklin, Perry47 min
Jun 23, 7:00 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Perry, York3 hr
Jun 23, 7:38 PM EDTSpecial Weather StatementCTPSchuylkill22 min
Jun 23, 7:46 PM EDTSpecial Weather StatementCTPDauphin44 min
Jun 23, 7:50 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr

Nearby

Flash Flood Watches in Pennsylvania, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.